Friday, August 29, 2014

Thursday, September 29, 2011 jane, Community Member, asks

Q: Actemra and hair loss

Answer This
Answers (2)
Lisa Emrich, Health Guide
9/30/11 3:33pm

Hi Jane,

I'm not sure if hair loss is a side-effect of Actemra.  It is not listed as a common side-effect of the drug.  Hair loss is a potential side-effect of other RA drugs such as methotrexate for which many people take folic acid to help prevent hair loss.

 

What is your experience?  Do you take Actemra and are you experiencing hair loss?

 

Reply
jane, Community Member
9/30/11 6:15pm

Lisa, thank you so much for getting back to me. I didn't mean for the question to be so brief...but I still haven't gooten the hang of how to post this stuff, so you ended up with just the title.

I was on methotrexate for a year, up until a year ago, and was taking folic acid and injecting B12 to counteract effects of the methotrexate...but my liver levels shot through the roof, and I had to stop taking the methotrexate. I also stopped the folic acid at the time...but continued to inject B12.

I began with the Actemra at the beginning of February....and have noticed in the last couple of months that the hair on the sides of my head is falling out and thinning, to a point where I've had to have my hair cut differently to try and hide the scalp that is now visible.

Perhaps I should have continued to take folic acid, along with the Actemra? I know hair liss is not listed as a side effect.

In addition, my cholesterol has more than doubled, and the docs now want to put me on statins...which I am resisting for my liver's sake. I have always had perfect cholesterol, and the rise can be easily traced to the infusions of Actemra. Two out of the ten patients on my rheum's roster have had this reaction.

I am having a very difficult time finding a test that measures the size of molecules in the LDL here in Canada, and finding someone who can read the test. This will tell me the percentage of small molecules. Higher than 15% indicates that there is risk, and that the patient should indeed be put on a cholesterol-lowering medication. But if I can ascertain that I have the right ratio of large molecules...these do not have the ability to fasten on to the arterial walls. I interpret this to mean that even if my cholesterol levels are sky high, it is purely medication-induced, and not going to effect my heart health adversely.

Thanks for any thoughts on any of this.

jane

Reply
Lisa Emrich, Health Guide
10/12/11 3:27pm

Hi Jane,

 

I wish I had some answers for you, but I don't know anything about the cholesterol risk associated with cell size.  Seems that any dramatic increase in cholesterol levels in general can't be good and should be addressed medically. 

 

As for the hair loss, maybe trying the folic acid again might help.  How is your thyroid function?  Low thyroid can cause hair loss.

 

How is the Actemra working for your RA?  Is it working?  Are you better?

Reply
jane, Community Member
10/13/11 12:07pm

Thank you so much for taking the time to reply, Lisa.

Yes, the Actemra does seem to work for me, and my liver numbers have, so far, been all right. I guess that's why I am so concerned in trying to make it work. I don't want to add statins on top of everything else if I don't need to, in case it will be the straw that breaks the camel's back.

I have had just the hair loss and conjunctivitis and perhaps a very violent 'flu since I began Actemra. I am pretty certain that the conjuntivitis is a side effect...and the hair loss. I have had two very small flares since I began it, both centered in the same knee. I had both cortisone and two weeks of prednisone to calm these two incidents down.

As far as I know my thyroid tests have come back normal. I have suggested folic acid to my rheumatologist, but have not heard back as of yet.

I will let you know what happens re this elusive LDL molecule size test that I am searching for in Canada. If I have to go to the States for it...so be it. Anything to be able to take one drug less. I will, of course, submit, if the numbers dictate. But I feel as if my balance is so precarious...I don't want to add something else on my back while I am navigating the tightrope of medication and RA.

Best, Jane

ps I feel that because high cholesterol is an effect in, I think, 25% of those taking the drug Actemra, that the manufacturer should know about this test and inform clients where they could find the test locally. Or at least be able to talk about this subject.

Reply
MaryP, Community Member
3/23/13 9:30pm

I had only one dose of Actemra in early Jan. '13 and my cholesteral shot way up, as well as my trigycerides.  I said, "No more Actemra!".  In the past three months I have watched my hair thin terribly all over my head.  If it thins much more I am really in trouble!  A wig is not an option for me.

 

I have been on methotrexate for 28 years.  I just had a liver biopsy and there is some scarring.  I went back on Enbrel, as I have had pretty good luck with it.  My rheumatologist is scratching his head as to what to do with me.  Few rheumatologists have had patients who have had RA for 37 years.

Reply
BerserkeRA, Community Member
10/13/11 1:25pm

Actemra definitely affects your cholesterol profile, and that needs to be monitored.  My new standing lab orders include a full cholesterol panel (it may cause an increase in serum lipids).

 

As far as the hair loss, when I went toxic on the MTX, I asked my doc if I could stop the folic acid -- he said no.

Reply
jane, Community Member
10/13/11 5:12pm

Hmmm---that is really interesting. So you are no longer on methotrexate, and still taking folic acid? I will bring this up again with my rheumatologist. I think I mentioned I still inject B12, mainly because I' m scared at what might happen if I stop!

Thank you for your replay.

jane

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By jane, Community Member— Last Modified: 02/19/14, First Published: 09/29/11